On the length of the continued fraction for values of quotients of power sums. (English) Zbl 1159.11021

More than 30 years ago, Mendès-France asked whether it is true that for coprime integers \(a>1,~b>1\), the length of the continued fraction of \((a/b)^n\) tends to infinity with \(n\). Motivated by this question, the authors consider the following more general problem. Let \({\mathcal E}\) be the ring of all power sums, which are functions defined on \({\mathbb N}\) with values in \({\mathbb Q}\) given by \[ \alpha(n)=c_1a_1^n+\cdots+c_ra_r^n, \] where \(a_1>a_2>\cdots>a_r\) are natural numbers and \(c_1,\ldots,c_r\) are nonzero rationals. Let \(a_1=\ell(\alpha)\) be the dominant root of \(\alpha(n)\). The authors show that under a certain condition on \(\alpha(n)\) and \(\beta(n)\) there exist positive integers \(k\) and \(Q\) such that given any \(\varepsilon>0\), the inequality \[ \Bigl|{{\alpha(n)}\over {\beta(n)}}-{{p}\over {q}}\Bigr|\geq {{1}\over {q^k}}\exp(-\varepsilon n) \] holds for all triples of integers \((n,p,q)\) with \(n>0\) and \(0<q<Q^n\) with finitely many exceptions. The technical condition is that the assumption \(\ell(\alpha-\zeta \beta)\geq \ell(\beta)\) must hold for all \(\zeta\in {\mathcal E}\). This condition is fulfilled, for example, in case of Mendès-France’s question for which one can take \(\alpha(n)=a^n\) and \(\beta(n)=b^n\). The authors deduce a number of interesting consequences out of their main result. For example, still under the above condition, the length of the continued fraction of \(\alpha(n)/\beta(n)\) tends to infinity as \(n\to\infty\). The proofs rely heavily on a version due to Schlickewei of Schmidt’s Subspace Theorem. The paper concludes with a conjecture asserting that for elements \(\alpha\in {\mathcal E}\) satisfying suitable conditions the length of the period of the continued fraction of \({\sqrt{\alpha(n)}}\) should tend to infinity with \(n\). Meanwhile, this conjecture has been confirmed for power sums satisfying certain conditions in joint work of Y. Bugeaud and the reviewer [Indag. Math. (N.S.) 16, 21–35 (2005; Zbl 1135.11005)], and the general case was dealt with by A. Scremin [Acta Arith. 123, 297–312 (2006; Zbl 1170.11004)].


11J70 Continued fractions and generalizations
11A55 Continued fractions
Full Text: DOI arXiv Numdam Numdam EuDML


[1] Y. Bugeaud, P. Corvaja, U. Zannier, An upper bound for the G.C.D. of \(a^n-1\) and \(b^n-1\). Math. Z. 243 (2003), 79-84. · Zbl 1021.11001
[2] P. Corvaja, Une application nouvelle de la méthode de Thue. Annales de l’Institut Fourier 45 (1995), 1177-1203. · Zbl 0833.11030
[3] P. Corvaja, U. Zannier, Diophantine equations with power sums and Universal Hilbert Sets. Indag. Mathem., N.S. 9 (3) (1998), 317-332. · Zbl 0923.11103
[4] P. Corvaja, U. Zannier, Finiteness of integral values for the ratio of two linear recurrences. Invent. Math. 149 (2002), 431-451. · Zbl 1026.11021
[5] P. Corvaja, U. Zannier, On the greatest prime factor of \((ab+1)(ac+1)\). Proc. Amer. Math. Soc. 131 (2003), 1705-1709. · Zbl 1077.11052
[6] P. Corvaja, U. Zannier, Some New Applications of the Subspace Theorem. Compositio Math. 131 (2002), 319-340. · Zbl 1010.11038
[7] Y.-H. Evertse, On sums of \(S\)-units and linear recurrences. Compositio Math. 53 (1984), 225-244. · Zbl 0547.10008
[8] G. Grisel, Length of the powers of a rational fraction. J. Number Theory, 62 (1997), 322-337. · Zbl 0878.11028
[9] M. Mendès-France, Quelques problèmes relatifs à la théorie des fractions continues limitées. Sém. Delange-Pisot-Poitou, 13e année (1971/72), Théorie des nombres, 1, Exp. No. 2, Secrétariat Mathématique, Paris, 1973. · Zbl 0316.10018
[10] M. Mendès-France, Sur les fractions continues limitées. Acta Arith. 23 (1973), 207-215. · Zbl 0228.10007
[11] M. Mendès-France, Remarks and problems on finite and periodic continued fractions. L’Enseignement Math. 39 (1993) 249-257. · Zbl 0808.11007
[12] D. Ridout, The \(p\)-adic generalization of the Thue-Siegel-Roth theorem. Mathematika 5 (1958), 40-48. · Zbl 0085.03501
[13] A. Schinzel, On some problems of the arithmetical theory of continued fractions. Acta Arith. 6 (1961), 393-413. · Zbl 0099.04003
[14] A. Schinzel, On some problems of the arithmetical theory of continued fractions II. Acta Arith. 7 (1962), 287-298. · Zbl 0112.28001
[15] W.M. Schmidt, Diophantine Approximation. Springer LNM 785, 1980. · Zbl 0421.10019
[16] W.M. Schmidt, Diophantine Approximations and Diophantine Equations. Springer Verlag LN 1467, 1991. · Zbl 0754.11020
[17] P. Vojta, Roth’s theorem with moving targets. Internat. Math. Res. Notices 3 (1996) 109-114. · Zbl 0877.11041
[18] U. Zannier, Some applications of Diophantine Approximation to Diophantine Equations. Forum Editrice, Udine, 2003.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.